Prednisone advice

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Dec 2008
Total Posts : 19
   Posted 12/10/2008 9:02 PM (GMT -6)   
I've just returned from the hospital after a severe CD flare-up (dumping blood, needed tranfusions, ICU for several days) the doc attributed to the Pentasa not working. He started me on injected Prednisone at the hospital, then gave me a Px for 40mg/day to start with, keep the Pentasa at 4x250 per day. My past experience with Prednisone (many years ago) was good healing and great weight gain. My questions:
a) Will this level of Prednisone give me weight gain again?
b) If there is gain, is it due to increased appetite or nutrient re-partitioning? (more efficient usage of energy to weight)
c) Are there any dietary changes I can make to minimize the side effects? Thanks in advance.

Veteran Member

Date Joined Apr 2008
Total Posts : 1753
   Posted 12/10/2008 9:05 PM (GMT -6)   
I had Prednisone given via IV for my stay in the hospital this past summer. My doctor said it was to help jump start things so that the tablets would work better again. I did gain weight, stayed away from high sodium/fat/sugary foods, and did feel better in general(though I was also on 6 different medications). Which side effects do you normally have that you'd like to avoid?? As for 'b' I think it depends on the level of healing achieved, how well you're chewing your food, how much liquid you're taking in, and so on.
20 years old, Diagnosed with moderate to severe Crohn's and Colitis in May of 2008.
Currently taking:
Prednisone(down to 10 mg), pentasa, bentyl as needed, prilosec, tandem plus, humira, and good probiotics
Surgery for ectopic pregnancy most likely the result of severe Crohn's inflammation in July of 2008.

Veteran Member

Date Joined Mar 2007
Total Posts : 4527
   Posted 12/10/2008 9:06 PM (GMT -6)   
Hi Glad your home and yes the pred. helps improve the weight gaining did you loose alot of weight?I came home on 40mgs and I sure put the weight on.Perhaps watching that you don't eat too much salt. Hope you improve and let us know how things are going. lol gail
Hallarious woman over 50 ,CD ,IBS 27 years--resection,fistula's,obstructions,hemmies,and still gail

Forum Moderator

Date Joined Nov 2003
Total Posts : 7055
   Posted 12/10/2008 10:20 PM (GMT -6)   
The last six times I have been on oral prednisone I have not gained weight. I had previously gained when on oral prednisone but became determined in 2003 when I was placed on 40 mg a day that I would not gain weight. First and foremost, I watched my sodium intake very carefully. Prednisone will cause sodium retention and therefore water weight gain. I also asked family members for help. I got rid of any unhealthy snacks. I watched my calorie count obsessively. That time I actually lost 5 pounds while on pred for 3 months.

Why am I so freakishly obsessive? I gained 65 pounds on prednisone in the 80's and could not lose it for 20 years. I decided in 2003, never again.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.

New Member

Date Joined Dec 2008
Total Posts : 19
   Posted 12/12/2008 11:26 PM (GMT -6)   
Thanks to each for your inputs. I am tracking food intake and content closely using Been getting my energy back and feel pretty good. Just need to avoid the evil weight gain, at 58 it's hard to lose. I do have trouble getting to sleep, and I feel more tense.

Regular Member

Date Joined Sep 2007
Total Posts : 246
   Posted 12/13/2008 12:51 AM (GMT -6)   
i gain weight on pred adn that mostly due it can make me eat bout 3 times as much as i usually would,so just monitor wat u eat and protion control.thou i do get the other lovly side effect of my face swelling up :(
dx 17 aug 2007
21 yrs old
13 dec 2007 resection/temp illeostomy 14 feb 2008 temp illeostomy reversed 
150mg azamun
3000mg pentasa

Regular Member

Date Joined Feb 2008
Total Posts : 298
   Posted 12/14/2008 1:55 PM (GMT -6)   

I'm sorry about your recent hospital stay. I'm glad your home!

40mg of prednisone doesn't make me swell as much as 60mg, but I still get the lil pot belly, thicker thighs, and moon face.

I didn't really have an increased appetite on 40mg, but was pretty strict about controlling my intake. I ate mostly chicken and fish but cheated every now and then with coldstone (now that I'm off the 'roids I won't touch that place at all) and didn't gain a ridiculous amount of weight, though it was still more than my "norm." The good news is, 40mg didn't make me nearly as nocturnal as 60, though there were a few nights it was hard to get to sleep. I weigh btwn 115-123 (it fluctuates) so not sure if it will effect you differently.

Good luck and keep us informed!


New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 11:53 PM (GMT -6)
There are a total of 2,711,507 posts in 299,050 threads.
View Active Threads

Who's Online
This forum has 153563 registered members. Please welcome our newest member, pollock.ish.
210 Guest(s), 8 Registered Member(s) are currently online.  Details
yumichanpoint042, 0311, Butterflake, dfgwerterty, Evets, fwsftwd, Lamilla, Aerose91

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer